Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

On Nash's unique contribution to analysis in just three of his papers


Author: Sergiu Klainerman
Journal: Bull. Amer. Math. Soc. 54 (2017), 283-305
MSC (2010): Primary 35-01
DOI: https://doi.org/10.1090/bull/1560
Published electronically: November 1, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This article focuses on the enormous impact on the modern theory of partial differential equations by three articles of John Nash, all written before the age of 30, before the onset of his terrible disease.


References [Enhancements On Off] (What's this?)

  • [1] Serge Alinhac, Blowup for nonlinear hyperbolic equations, Progress in Nonlinear Differential Equations and their Applications, 17, Birkhäuser Boston, Inc., Boston, MA, 1995. MR 1339762
  • [2] Claude W. Bardos and Edriss S. Titi, Mathematics and turbulence: where do we stand?, J. Turbul. 14 (2013), no. 3, 42-76. MR 3174319, https://doi.org/10.1080/14685248.2013.771838
  • [3] Y. Fourès-Bruhat, Théorème d'existence pour certains systèmes d'équations aux dérivées partielles non linéaires, Acta Math. 88 (1952), 141-225 (French). MR 0053338
  • [4] Jean Bourgain and Dong Li, Strong ill-posedness of the incompressible Euler equation in borderline Sobolev spaces, Invent. Math. 201 (2015), no. 1, 97-157. MR 3359050, https://doi.org/10.1007/s00222-014-0548-6
  • [5] T. Buckmaster, C. De Lellis, P. Isett, and L. Székelyhidi Jr., Anomalous dissipation for $ \frac {1}{5}$-Hölder Euler flows, Preprint, 2014. To appear in Ann. of Math.
  • [6] T. Buckmaster, C. De Lellis, L. Székelyhidi. Dissipative Euler flows with Onsager critical spatial regularity. Commun. Pure Appl. Math. 69 (2016), no. 9, 1613-1670.
  • [7] T. Buckmaster, N. Masmoudi, and V. Vicol. Onsager's conjecture and Kolmogorov's $ 5/3$ law. Preprint (2016).
  • [8] E. Cartan, Sur la possibilité de plonger un espace riemannien donné dans un espace euclidien, Ann. Soc. Polon. Math. 6 (1927), 1-7.
  • [9] Peter Constantin, Weinan E, and Edriss S. Titi, Onsager's conjecture on the energy conservation for solutions of Euler's equation, Comm. Math. Phys. 165 (1994), no. 1, 207-209. MR 1298949
  • [10] Diego Cordoba, Daniel Faraco, and Francisco Gancedo, Lack of uniqueness for weak solutions of the incompressible porous media equation, Arch. Ration. Mech. Anal. 200 (2011), no. 3, 725-746. MR 2796131, https://doi.org/10.1007/s00205-010-0365-z
  • [11] A. Cheskidov, P. Constantin, S. Friedlander, and R. Shvydkoy, Energy conservation and Onsager's conjecture for the Euler equations, Nonlinearity 21 (2008), no. 6, 1233-1252. MR 2422377, https://doi.org/10.1088/0951-7715/21/6/005
  • [12] Elisabetta Chiodaroli, A counterexample to well-posedness of entropy solutions to the compressible Euler system, J. Hyperbolic Differ. Equ. 11 (2014), no. 3, 493-519. MR 3261301, https://doi.org/10.1142/S0219891614500143
  • [13] Clément Mouhot and Cédric Villani, On Landau damping, Acta Math. 207 (2011), no. 1, 29-201. MR 2863910, https://doi.org/10.1007/s11511-011-0068-9
  • [14] Sergio Conti, Camillo De Lellis, and László Székelyhidi Jr., $ h$-principle and rigidity for $ C^{1,\alpha }$ isometric embeddings, Nonlinear partial differential equations, Abel Symp., vol. 7, Springer, Heidelberg, 2012, pp. 83-116. MR 3289360, https://doi.org/10.1007/978-3-642-25361-4_5
  • [15] Ennio De Giorgi, Sulla differenziabilità e l'analiticità delle estremali degli integrali multipli regolari, Mem. Accad. Sci. Torino. Cl. Sci. Fis. Mat. Nat. (3) 3 (1957), 25-43 (Italian). MR 0093649
  • [16] Ennio De Giorgi, Un esempio di estremali discontinue per un problema variazionale di tipo ellittico, Boll. Un. Mat. Ital. (4) 1 (1968), 135-137 (Italian). MR 0227827
  • [17] Dennis M. DeTurck, Deforming metrics in the direction of their Ricci tensors, J. Differential Geom. 18 (1983), no. 1, 157-162. MR 697987
  • [18] C. De Lellis The masterpieces of John Forbes Nash Jr., to appear as a contribution to an Abel symposium
  • [19] C. De Lellis, contributing editor, John Forbes Nash Jr. (1928-2015), Notices Amer. Math. Soc. 63 (2016), no. 5, 492-501.
  • [20] Camillo De Lellis and László Székelyhidi Jr., The $ h$-principle and the equations of fluid dynamics, Bull. Amer. Math. Soc. (N.S.) 49 (2012), no. 3, 347-375. MR 2917063, https://doi.org/10.1090/S0273-0979-2012-01376-9
  • [21] Camillo De Lellis and László Székelyhidi Jr., The Euler equations as a differential inclusion, Ann. of Math. (2) 170 (2009), no. 3, 1417-1436. MR 2600877, https://doi.org/10.4007/annals.2009.170.1417
  • [22] Camillo De Lellis and László Székelyhidi Jr., Dissipative continuous Euler flows, Invent. Math. 193 (2013), no. 2, 377-407. MR 3090182, https://doi.org/10.1007/s00222-012-0429-9
  • [23] Camillo De Lellis and László Székelyhidi Jr., Dissipative Euler flows and Onsager's conjecture, J. Eur. Math. Soc. (JEMS) 16 (2014), no. 7, 1467-1505. MR 3254331, https://doi.org/10.4171/JEMS/466
  • [24] Camillo De Lellis and László Székelyhidi Jr., On admissibility criteria for weak solutions of the Euler equations, Arch. Ration. Mech. Anal. 195 (2010), no. 1, 225-260. MR 2564474, https://doi.org/10.1007/s00205-008-0201-x
  • [25] C. DeLellis, D. Ianuen, and L.Székelyhidi, A Nash-Kuiper theorem for $ C^{1,1/5-\delta } $ immersions of surfaces in 3 dimensions, arXiv:1510:01934v1, Oct. 2015.
  • [26] S. Daneri and L. Szekelyhidi, Jr., Non-uniqueness and h-principle for Hölder-continuous weak solutions of the Euler equations, Preprint. 2016.
  • [27] James Eells Jr. and J. H. Sampson, Harmonic mappings of Riemannian manifolds, Amer. J. Math. 86 (1964), 109-160. MR 0164306
  • [28] Gregory L. Eyink, Energy dissipation without viscosity in ideal hydrodynamics. I. Fourier analysis and local energy transfer, Phys. D 78 (1994), no. 3-4, 222-240. MR 1302409, https://doi.org/10.1016/0167-2789(94)90117-1
  • [29] Gregory L. Eyink and Katepalli R. Sreenivasan, Onsager and the theory of hydrodynamic turbulence, Rev. Modern Phys. 78 (2006), no. 1, 87-135. MR 2214822, https://doi.org/10.1103/RevModPhys.78.87
  • [30] M. L. Gromov, Isometric imbeddings and immersions, Dokl. Akad. Nauk SSSR 192 (1970), 1206-1209 (Russian). MR 0275456
  • [31] M. Gromov, Geometric, algebraic, and analytic descendants of Nash isometric embedding theorems, Bull. Amer. Math. Soc. 54 (2016), no. 2, to appear.
  • [32] Mikhael Gromov, Partial differential relations, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 9, Springer-Verlag, Berlin, 1986. MR 864505
  • [33] Matthias Günther, Zum Einbettungssatz von J. Nash, Math. Nachr. 144 (1989), 165-187 (German). MR 1037168, https://doi.org/10.1002/mana.19891440113
  • [34] Matthias Günther, Isometric embeddings of Riemannian manifolds, Proceedings of the International Congress of Mathematicians, Vol. I, II (Kyoto, 1990) Math. Soc. Japan, Tokyo, 1991, pp. 1137-1143. MR 1159298
  • [35] Richard S. Hamilton, The inverse function theorem of Nash and Moser, Bull. Amer. Math. Soc. (N.S.) 7 (1982), no. 1, 65-222. MR 656198, https://doi.org/10.1090/S0273-0979-1982-15004-2
  • [36] Richard S. Hamilton, Three-manifolds with positive Ricci curvature, J. Differential Geom. 17 (1982), no. 2, 255-306. MR 664497
  • [37] Richard S. Hamilton, Harnack estimate for the mean curvature flow, J. Differential Geom. 41 (1995), no. 1, 215-226. MR 1316556
  • [38] Richard S. Hamilton, The Harnack estimate for the Ricci flow, J. Differential Geom. 37 (1993), no. 1, 225-243. MR 1198607
  • [39] Richard S. Hamilton, A matrix Harnack estimate for the heat equation, Comm. Anal. Geom. 1 (1993), no. 1, 113-126. MR 1230276, https://doi.org/10.4310/CAG.1993.v1.n1.a6
  • [40] David Hilbert, Mathematical problems, Bull. Amer. Math. Soc. (N.S.) 37 (2000), no. 4, 407-436 (electronic). Reprinted from Bull. Amer. Math. Soc. 8 (1902), 437-479. MR 1779412, https://doi.org/10.1090/S0273-0979-00-00881-8
  • [41] P. Hintz and A. Vasy, The global nonlinear stability of the Kerr-De Sitter family of black holes, arXiv:1606.04014v1
  • [42] Lars Hörmander, The boundary problems of physical geodesy, Arch. Rational Mech. Anal. 62 (1976), no. 1, 1-52. MR 0602181
  • [43] L. Hörmander, Implicit function theorems, lecture notes, Stanford Univ., 1977.
  • [44] P. Isett, Hölder continuous Euler flows in three dimensions with compact support in time, Preprint. 2012.
  • [45] P. Isett, A proof of Onsager's conjecture, preprint Aug. 2016, arXiv:1608.08301 [math.AP], 13 Jun 2016
  • [46] Philip Isett and Vlad Vicol, Hölder continuous solutions of active scalar equations, Ann. PDE 1 (2015), no. 1, Art. 2, 77. MR 3479065
  • [47] Howard Jacobowitz, Implicit function theorems and isometric embeddings, Ann. of Math. (2) 95 (1972), 191-225. MR 0307127
  • [48] M. Janet, Sur la possibilité de plonger un espace riemannien donné dans un espace euclidien. Ann. Soc. Polon. Math. 5 (1926), 38-43.
  • [49] Sergiu Klainerman, Global existence for nonlinear wave equations, Comm. Pure Appl. Math. 33 (1980), no. 1, 43-101. MR 544044, https://doi.org/10.1002/cpa.3160330104
  • [50] Sergiu Klainerman, Uniform decay estimates and the Lorentz invariance of the classical wave equation, Comm. Pure Appl. Math. 38 (1985), no. 3, 321-332. MR 784477, https://doi.org/10.1002/cpa.3160380305
  • [51] Sergiu Klainerman, PDE as a unified subject, Geom. Funct. Anal. Special Volume (2000), 279-315. GAFA 2000 (Tel Aviv, 1999). MR 1826256, https://doi.org/10.1007/978-3-0346-0422-2_10
  • [52] S. Klainerman, Notes on Nash-Moser-Hörmander scheme, unpublished manuscript.
  • [53] Sergiu Klainerman and Andrew Majda, Compressible and incompressible fluids, Comm. Pure Appl. Math. 35 (1982), no. 5, 629-651. MR 668409, https://doi.org/10.1002/cpa.3160350503
  • [54] S. Klainerman and Gustavo Ponce, Global, small amplitude solutions to nonlinear evolution equations, Comm. Pure Appl. Math. 36 (1983), no. 1, 133-141. MR 680085, https://doi.org/10.1002/cpa.3160360106
  • [55] Sergiu Klainerman, Igor Rodnianski, and Jeremie Szeftel, The bounded $ L^2$ curvature conjecture, Invent. Math. 202 (2015), no. 1, 91-216. MR 3402797, https://doi.org/10.1007/s00222-014-0567-3
  • [56] A. Kolmogoroff, The local structure of turbulence in incompressible viscous fluid for very large Reynold's numbers, C. R. (Doklady) Acad. Sci. URSS (N.S.) 30 (1941), 301-305. MR 0004146
  • [57] J. Krieger and D. Tataru, Global well-posedness for the Yang-Mills equation in 4 + 1 dimensions. Small energy. To appear in Annals of Math.
  • [58] Joachim Krieger and Wilhelm Schlag, Concentration compactness for critical wave maps, EMS Monographs in Mathematics, European Mathematical Society (EMS), Zürich, 2012. MR 2895939
  • [59] N. V. Krylov and M. V. Safonov, A property of the solutions of parabolic equations with measurable coefficients, Izv. Akad. Nauk SSSR Ser. Mat. 44 (1980), no. 1, 161-175, 239 (Russian). MR 563790
  • [60] Nicolaas H. Kuiper, On $ C^1$-isometric imbeddings. I, II, Nederl. Akad. Wetensch. Proc. Ser. A. 58 = Indag. Math. 17 (1955), 545-556, 683-689. MR 0075640
  • [61] Masatake Kuranishi, Application of $ \overline \partial _{b}$ to deformation of isolated singularities, Several complex variables (Proc. Sympos. Pure Math., Vol. XXX, Part 1, Williams Coll., Williamstown, Mass., 1975) Amer. Math. Soc., Providence, R.I., 1977, pp. 97-106. MR 0454072
  • [62] Peter Li and Shing-Tung Yau, On the parabolic kernel of the Schrödinger operator, Acta Math. 156 (1986), no. 3-4, 153-201. MR 834612, https://doi.org/10.1007/BF02399203
  • [63] Hans Lindblad, Well-posedness for the motion of an incompressible liquid with free surface boundary, Ann. of Math. (2) 162 (2005), no. 1, 109-194. MR 2178961, https://doi.org/10.4007/annals.2005.162.109
  • [64] Tianwen Luo, Chunjing Xie, and Zhouping Xin, Non-uniqueness of admissible weak solutions to compressible Euler systems with source terms, Adv. Math. 291 (2016), 542-583. MR 3459023, https://doi.org/10.1016/j.aim.2015.12.027
  • [65] Connor Mooney and Ovidiu Savin, Some singular minimizers in low dimensions in the calculus of variations, Arch. Ration. Mech. Anal. 221 (2016), no. 1, 1-22. MR 3483890, https://doi.org/10.1007/s00205-015-0955-x
  • [66] Charles B. Morrey Jr., On the solutions of quasi-linear elliptic partial differential equations, Trans. Amer. Math. Soc. 43 (1938), no. 1, 126-166. MR 1501936, https://doi.org/10.2307/1989904
  • [67] C. B. Morrey Jr., Second-order elliptic systems of differential equations, Contributions to the theory of partial differential equations, Annals of Mathematics Studies, no. 33, Princeton University Press, Princeton, N. J., 1954, pp. 101-159. MR 0068091
  • [68] Jürgen Moser, A new technique for the construction of solutions of nonlinear differential equations, Proc. Nat. Acad. Sci. U.S.A. 47 (1961), 1824-1831. MR 0132859
  • [69] Jürgen Moser, A rapidly convergent iteration method and non-linear partial differential equations. I, Ann. Scuola Norm. Sup. Pisa (3) 20 (1966), 265-315. MR 0199523
  • [70] Jürgen Moser, A new proof of De Giorgi's theorem concerning the regularity problem for elliptic differential equations, Comm. Pure Appl. Math. 13 (1960), 457-468. MR 0170091
  • [71] Jürgen Moser, On Harnack's theorem for elliptic differential equations, Comm. Pure Appl. Math. 14 (1961), 577-591. MR 0159138
  • [72] Jürgen Moser, A Harnack inequality for parabolic differential equations, Comm. Pure Appl. Math. 17 (1964), 101-134. MR 0159139
  • [73] S. Müller and V. Šverák, Convex integration for Lipschitz mappings and counterexamples to regularity, Ann. of Math. (2) 157 (2003), no. 3, 715-742. MR 1983780, https://doi.org/10.4007/annals.2003.157.715
  • [74] John Nash, $ C^1$ isometric imbeddings, Ann. of Math. (2) 60 (1954), 383-396. MR 0065993
  • [75] John Nash, The imbedding problem for Riemannian manifolds, Ann. of Math. (2) 63 (1956), 20-63. MR 0075639
  • [76] J. Nash, Continuity of solutions of parabolic and elliptic equations, Amer. J. Math. 80 (1958), 931-954. MR 0100158
  • [77] S. Nassar, A beautiful mind: A biography of John Forbes Nash, Jr., winner of the Nobel Prize in economics, Simon & Schuster, New York, 1994. ISBN 0-684-81906-6
  • [78] Louis Nirenberg, The Weyl and Minkowski problems in differential geometry in the large, Comm. Pure Appl. Math. 6 (1953), 337-394. MR 0058265
  • [79] L. Nirenberg, An abstract form of the nonlinear Cauchy-Kowalewski theorem, J. Differential Geometry 6 (1972), 561-576. Collection of articles dedicated to S. S. Chern and D. C. Spencer on their sixtieth birthdays. MR 0322321
  • [80] Sung-Jin Oh and Daniel Tataru, Local well-posedness of the $ (4 + 1)$-dimensional Maxwell-Klein-Gordon equation at energy regularity, Ann. PDE 2 (2016), no. 1, Art. 2, 70. MR 3462105, https://doi.org/10.1007/s40818-016-0006-4
  • [81] Sung-Jin Oh and Daniel Tataru, Local well-posedness of the $ (4 + 1)$-dimensional Maxwell-Klein-Gordon equation at energy regularity, Ann. PDE 2 (2016), no. 1, Art. 2, 70. MR 3462105, https://doi.org/10.1007/s40818-016-0006-4
  • [82] L. Onsager, Statistical hydrodynamics, Nuovo Cimento (9) 6 (1949), no. Supplemento, 2 (Convegno Internazionale di Meccanica Statistica), 279-287. MR 0036116
  • [83] David G. Schaeffer, A stability theorem for the obstacle problem, Advances in Math. 17 (1975), no. 1, 34-47. MR 0380093
  • [84] Vladimir Scheffer, An inviscid flow with compact support in space-time, J. Geom. Anal. 3 (1993), no. 4, 343-401. MR 1231007, https://doi.org/10.1007/BF02921318
  • [85] J. Schwartz, On Nash's implicit functional theorem, Comm. Pure Appl. Math. 13 (1960), 509-530. MR 0114144
  • [86] Francis Sergeraert, Un théorème de fonctions implicites sur certains espaces de Fréchet et quelques applications, Ann. Sci. École Norm. Sup. (4) 5 (1972), 599-660 (French). MR 0418140
  • [87] A. Shnirelman, On the nonuniqueness of weak solution of the Euler equation, Comm. Pure Appl. Math. 50 (1997), no. 12, 1261-1286. MR 1476315, https://doi.org/10.1002/(SICI)1097-0312(199712)50:12$ \langle $1261::AID-CPA3$ \rangle $3.3.CO;2-4
  • [88] A. Shnirelman, Weak solutions with decreasing energy of incompressible Euler equations, Comm. Math. Phys. 210 (2000), no. 3, 541-603. MR 1777341, https://doi.org/10.1007/s002200050791
  • [89] Jalal Shatah, Global existence of small solutions to nonlinear evolution equations, J. Differential Equations 46 (1982), no. 3, 409-425. MR 681231, https://doi.org/10.1016/0022-0396(82)90102-4
  • [90] Jacob Sterbenz and Daniel Tataru, Energy dispersed large data wave maps in $ 2+1$ dimensions, Comm. Math. Phys. 298 (2010), no. 1, 139-230. MR 2657817, https://doi.org/10.1007/s00220-010-1061-4
  • [91] Jacob Sterbenz and Daniel Tataru, Regularity of wave-maps in dimension $ 2+1$, Comm. Math. Phys. 298 (2010), no. 1, 231-264. MR 2657818, https://doi.org/10.1007/s00220-010-1062-3
  • [92] Roman Shvydkoy, Lectures on the Onsager conjecture, Discrete Contin. Dyn. Syst. Ser. S 3 (2010), no. 3, 473-496. MR 2660721, https://doi.org/10.3934/dcdss.2010.3.473
  • [93] László Székelyhidi Jr., Relaxation of the incompressible porous media equation, Ann. Sci. Éc. Norm. Supér. (4) 45 (2012), no. 3, 491-509 (English, with English and French summaries). MR 3014484
  • [94] Terence Tao, Global regularity of wave maps. II. Small energy in two dimensions, Comm. Math. Phys. 224 (2001), no. 2, 443-544. MR 1869874, https://doi.org/10.1007/PL00005588
  • [95] T. Tao, Global Regularity of Wave Maps III-VII, preprints.
  • [96] H. Weyl, Ueber die Bestimmung einer geschlossenen konvexen Fläche durch ihr Linienelement Vierteljahrschrift Naturforsch. Gesell. Zurich, 3 : 2 (1916) 40-72.

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 35-01

Retrieve articles in all journals with MSC (2010): 35-01


Additional Information

Sergiu Klainerman
Affiliation: Princeton University
Email: seri@math.princeton.edu

DOI: https://doi.org/10.1090/bull/1560
Received by editor(s): September 6, 2016
Published electronically: November 1, 2016
Additional Notes: This article is based primarily on the Nash Memorial Lecture given by the author at Princeton in October 2015.
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society